Clinical-Medical Image - International Journal of Clinical & Medical Images (2019) Volume 6, Issue 1
Author(s): Pralhad R Rathod, Chaitanya G Yerawar*, Sharad K Mane and Prerana Deokar
Topical corticosteroids are the most common drugs used to treat acute and chronic inflammatory skin diseases. Topical corticosteroids are available in different preparations, concentrations, and potencies. Prolonged use of them may cause systemic adverse effects including Cushing’s syndrome and hypothalamic-pituitary-adrenal axis suppression. Development of the features of Cushing's syndrome depends on the dose, duration, and potency of the corticosteroids. Here we report a case of a 19-year-old young male who developed full blown iatrogenic Cushing’s syndrome after use of clobetasol propionate cream 0.05% for recurrent dermatophytic infections (Tinea corporis, et cruris, et fecei) for 2-3 years. Laboratory evaluation revealed, morning (8:00 AM) adrenocorticotropic hormone (ACTH): 3.2 pg/mL (N: 0-46 pg/mL); morning serum cortisol: <0.1 μg/dL (N: 5.0-25.0 μg/dL) suggestive of hypothalamic-pituitary-adrenal (HPA) axis suppression secondary to topical steroid use. Other routine laboratory parameters were within normal reference range. The clobetasol propionate cream was discontinued and supplemented with oral hydrocotisone till the HPA axis recovers. This case demonstrates that injudicious prolonged use of topical steroids can have disastrous consequences (Figure 1).